## **FACILITATOR GUIDE**

## **Bayou Vermilion District Stakeholder Workshop**

Date: May 9, 2024

Time: 9:00 AM – 4:00 PM

Location: Bayou Vermilion District, 300 Fisher Road, Lafayette Louisiana

### CONTACTS

#### BVD

Stephen Broussard, Executive Director ED@bayouvermiliondistrict.com

#### SCAPE

Andrew Wright, Senior Designer (PM) andreww@scapestudio.com 225.247.6825

Chris Barnes, Studio Director chris@scapestudio.com

#### CPEX

Alex Hobdy, Design Associate <u>ahobdy@cpex.org</u>

Kim Marousek, Director of Planning <a href="mailto:kmarousek@cpex.org">kmarousek@cpex.org</a>

#### **RUN OF SHOW**

8:00 AM Consultant arrival & room set up

9:00 AM Sign in & refreshments (20 minutes)

- Sign-up sheet (SCAPE, CPEX @ Check in)
- Large format map for informal discussion / warm-up (SCAPE)
- Coffee & refreshments (BVD)
- Seating assignments made ahead of time

9:20 AM Welcome and existing conditions/context presentation (30 minutes)

- Brief welcome and Introductions (SB / BVD)
- Existing Conditions presentation (SCAPE)
- Breakout into groups for facilitated discussion

### 9:50 AM Break (10 minutes)

10:00 AM	Discussion #1: BVD's mission (80 minutes)
	<ul> <li>See discussion guide below</li> </ul>
11:20 AM	Break (5 minutes)
11:25 AM	Report out & Group Discussion (20 minutes)
	<ul> <li>One person designated per table to share out summary of discussion</li> </ul>
	with the rest of the group
11:45 AM	Break for lunch (75 minutes)
11.437.00	<ul> <li>Lunch to be provided by BVD</li> </ul>
12:30 PM	Review of planning process and examples of example planning efforts
	(20 minutes during lunch)
	<ul> <li>Slides and presentation by SCAPE + CPEX</li> </ul>
1:00 PM Discussion #2: Future challenges, opportunities, and planning	
	(80 minutes)
2:20 PM Break (10 minutes)	
2:30 PM Report-out and Discussion (30 minutes)	
	<ul> <li>One person designated per table to share out summary of discussion</li> </ul>
	with the rest of the group
3:00 PM Next steps & Closing Remarks (10 minutes)	
	<ul> <li>Next steps (SCAPE)</li> </ul>
	<ul> <li>Closing remarks (BVD)</li> </ul>

#### Table 1

Karen Hail, BVD Commission President Brad McKellar, BVD Staff (?) Dave Dixon, BVD Commissioner India Ambeau, LDEQ Kelia Bingham, Plan Acadiana Erica Fox, Maison Creole de Freetown Whitney Broussard, Freese & Nichols Karen Wyble, Oschner Health

#### Table 2

Stephen Broussard, BVD Executive Director Kim Fournet, BVD Staff Samuel Oliver, BVD Commissioner Roxanne Bourque, BVD Commissioner Tina Bingham, McComb-Veazy Neighborhood Coterie Bess Foret, LCG Environmental Quality Brittany Deal, Lafayette Economic Development Jenee Dansdill, Bluewing Civil

### Table 3

Ruth Foote, BVD Commissioner Barry Jean Ancelet, BVD Commissioner Curtis Willingham, BVD Staff Ben Berthelot, Lafayette Travel Justin Lemoine, Atchafalaya National Heritage Area Aeve Abington-Pitre, ULL Amber Robinson, HDR

#### Discussion #1 Guide: BVD's Mission (90 minutes)

- Materials
  - o Easel board
  - o Markers
  - o Post it notes
  - o Parish map
  - o Handouts
- Introduction & ice-breaker exercise (10 minutes)
  - Facilitator introduces themselves, then, going around the table, asks each person to share:
    - Their name
    - Affiliation / role
    - What do they think of when they think of Bayou Vermilion best memory? Favorite activity? Etc.
- Context setting exercise (10 minutes)
  - The establishing legislation and original Bayou Vermilion District Master Plan was completed in 1985, almost 40 years ago.
    - Ask what events occurred prior to 1985 that the legislation was responding to.
  - Go around the table, have each person respond: How has Lafayette changed over the last 40 years?
    - Note: Question is intended to be broad, and responses do not need to be directly related to the Bayou or BVD.
    - Encourage participants to annotate and mark their responses on the provided map
    - Responses may also be written out and categorized
- BVD's Mission, Vision, and Goals (50 minutes)
  - Ask for a volunteer to read the establishing legislation out loud (on provided handout)
  - Highlight the themes of the legislation: water quality, aesthetics, recreation, cultural heritage, economic development
    - Q: In your view, how has the BVD been successful in fulfilling its mandate over the last 40 years? Are there any themes/focus areas where it has been less successful?
  - For each theme (water quality / aesthetics / recreation / cultural heritage / economic development), ask:

- What does success in this area look like over the next 10 years (2034)?
   Over the next 40 years (2064)?
  - E.g. What should the water quality of Bayou Vermilion be in the next 10 years? Next 40 years?
  - Use responses to populate the "Vision" column of the provided board
- What would this vision entail?
  - Use responses to populate the "goals" column. Goals should be more specific and measurable than success/vision responses.
     E.g., "Lifting the Bayou's 'impaired waterway' designation'
- Table 1 should begin with Water Quality, Table 2 with Recreation, and Table 3 with Economic Development to ensure that all themes are addressed by the group at large.
- Recap (10 minutes)
  - With ten minutes remaining, bring the conversation to a stopping point and recap the main points of the conversation. Ask for a volunteer to share a summary of the conversation with the larger group.

#### Discussion #2 Guide: Toward a New BVD Master Plan (90 minutes)

- Materials
  - o Easel board
  - o Markers
  - o Post it notes
  - o Parish-map
  - o Handouts
- Future Challenges & Opportunities (35 minutes)
  - o Begin by providing a recap of what the group discussed before lunch
  - For each theme (water quality / aesthetics / recreation / cultural heritage / economic development):
    - Think back to the vision and goals we identified for each theme in the morning session.
    - What stands in the way of achieving this vision?
      - Use responses to populate the "challenges" section of the post-it board.
    - What resources (assets, relationships, opportunities, etc.) can we leverage to achieve this vision / meet these goals?
      - What partnerships & collaborations currently exist that could be expanded upon? Who else needs to be brought to the table?
      - Use responses to populate the "opportunities" section of the post-it board.
    - During this discussion, avoid getting bogged down in the negative. If conversation becomes too focused on challenges, encourage participants to think back to corresponding opportunities.
- Toward a new BVD Master Plan (35 minutes)
  - Consider all the topics we have heard about and discussed today vision, goals, challenges, and opportunities.
  - $\circ$  What are the priority action items that a future BVD master plan should address?
  - What should BVD's role be with respect to this item? Are there other organizations / agencies / entities BVD can/should partner with?
  - Use responses to these prompts to populate the "Priorities" & "Partners" sections of the post-it board.
- Recap (10 minutes)

 With ten minutes remaining, bring the conversation to a stopping point and recap the main points of the conversation. Ask for a volunteer to share a summary of the conversation with the larger group.